Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 316, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2017, 2:44 AM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 2:44 AM CDT (07:44 UTC)
- Expired
- Sep 17, 2017, 3:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 67 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
862 WUUS53 KDDC 170744 SVRDDC KSC083-135-145-165-170830- /O.NEW.KDDC.SV.W.0316.170917T0744Z-170917T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 244 AM CDT SUN SEP 17 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Ness County in west central Kansas... Northeastern Hodgeman County in southwestern Kansas... Northwestern Pawnee County in south central Kansas... Southwestern Rush County in central Kansas... * Until 330 AM CDT * At 243 AM CDT, a severe thunderstorm was located 5 miles north of Gray, or 15 miles northeast of Jetmore, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Burdett, Rush Center, Rozel, Ash Valley, Gray, Sanford and Fort Larned Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3811 9966 3830 9984 3851 9924 3819 9912 TIME...MOT...LOC 0743Z 260DEG 28KT 3824 9967 HAIL...1.00IN WIND...<50MPH $$ RUTHI
2 follow-up statements
001
WWUS53 KDDC 170815
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
315 AM CDT SUN SEP 17 2017
KSC083-135-170823-
/O.CAN.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Ness KS-Hodgeman KS-
315 AM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
3833 9958
TIME...MOT...LOC 0813Z 260DEG 28KT 3828 9938
$$
KSC145-165-170830-
/O.CON.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Pawnee KS-Rush KS-
315 AM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHWESTERN PAWNEE AND SOUTH CENTRAL RUSH COUNTIES...
At 313 AM CDT, a severe thunderstorm was located 6 miles north of
Rozel, or 16 miles northwest of Larned, moving east at 30 mph. This
thunderstorm was weakening.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
Locations impacted include...
Burdett, Rush Center, Rozel, Sanford and Fort Larned Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
3833 9958
TIME...MOT...LOC 0813Z 260DEG 28KT 3828 9938
HAIL...1.00IN
WIND...<50MPH
$$
RUTHI447
WWUS53 KDDC 170828
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
328 AM CDT SUN SEP 17 2017
KSC145-165-170838-
/O.EXP.KDDC.SV.W.0316.000000T0000Z-170917T0830Z/
Pawnee KS-Rush KS-
328 AM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE AND SOUTH
CENTRAL RUSH COUNTIES WILL EXPIRE AT 330 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However hail up to
the size of nickels can be expected with the thunderstorm.
LAT...LON 3849 9930 3819 9918 3814 9949 3832 9959
3833 9958
TIME...MOT...LOC 0828Z 260DEG 28KT 3830 9924
$$
RUTHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:12 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 17, 12:12 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1212 AM CDT Sun Sep 17 2017 ...Updated Aviation Discussion... .UPDATE... Issued at 1128 PM CDT Sat Sep 16 2017 Given latest radar trends it appears that the ARW, NMM, and to a slightly lesser degree HRRR may have the right idea with convection increasing north of Dodge over the next 3-6 hours given the isentropic lift, cooling 700mb temps, 850 waa, and mid level instability. Have lowered/removed precipitation chances south of Dodge. && .SHORT TERM...(This evening through Sunday) Issued at 100 PM CDT Sat Sep 16 2017 Quite a difference in the models this afternoon concerning possibilities for convection across south central Kansas. The HRRR has really only been supported by the WRF-NMM and has been consistent run after run today supporting a cluster of thunderstorms initiating near the cold front-dryline intersection in northwest OK, and moving quickly northeast over the areas of Comanche Barber Pratt and Stafford counties between 4 and 7 pm. There is about 30kts of 0-6 km bulk shear, and and LHP value in the lowest bin (still thinking half dollar or slighlty larger size hail for max size), and possibility of locally severe wind gusts. Several of the other CAM's fail to produce convection across our local counties. As the boundary spreads south later tonight, low level stratiform clouds will redevelop and overspread much of the area by early Sunday morning. The trend of the low level cloudiness will be one of the forecast challenges for Sunday temperatures, as winds remain light easterly and upslope under a surface high pressure ridge. It could remain cloudy all day over the entire forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM CDT Sat Sep 16 2017 Latest 12UTC GFS continues to show weak mid level differential vorticity moving through the downstream flow Sunday night, which may account for additional elevated showers and thunderstorms through the region. Light and variable or even easterly winds Monday should be replaced by south winds as another warm front develops by Monday night. This will setup a hot downslope flow day on Tuesday, where the GFSMOS has 95 degrees at DDC. Both the GFS and EC meet this hot airmass with another cold front on Tuesday night, which should easily knock temperatures back down into the low 80s on Wednesday afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1208 AM CDT Sun Sep 17 2017 NAM and RAP models soundings indicating increasing low level moisture overnight and early Sunday with MVFR conditions developing between 12z and 15z Sunday for all the TAF sites with the last area for MVFR ceilings being in the Hays area. Ceilings may even dip briefly into the IFR category for a short period early this morning at Dodge City and Garden City. Once these low clouds do develop these cloud bases will slowly increase slightly but cloudy skies are expected through early tonight. Cloud bases will gradually rise during the day into the low VFR category by the mid to late afternoon. Scattered elevated convection possible through the overnight hours, mainly north of Dodge City so will be including VCTS at HAYS and GCK. Winds overnight into early Sunday will be northeast at 10 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 77 62 90 / 20 30 30 20 GCK 53 74 60 88 / 30 30 30 10 EHA 51 76 59 89 / 10 20 20 10 LBL 56 78 61 91 / 20 30 30 20 HYS 53 72 61 85 / 30 40 50 20 P28 63 79 65 89 / 40 40 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Burgert SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Sep 16, 4:54 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 454 AM CDT Sat Sep 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 454 AM CDT Sat Sep 16 2017 /354 AM MDT Sat Sep 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance for severe thunderstorms will be possible across south central Kansas late this afternoon and early this evening. Hail up to half dollars and wind gusts of 60 mph will be the main hazard late today. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms Sunday through Monday. At this time severe weather is not anticipated. Elevated fire danger levels will be possible on Tuesday through Thursday given the gusty winds and possible low afternoon relative humidity values. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Lightning: Elevated risk - Fire weather: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 5 pm and 10 pm southeast of a Stafford to Coldwater line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 17, 1:20 AM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 120 AM CDT SUN SEP 17 2017 KSZ043>045-063-064-170715- Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS- 120 AM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHEASTERN SCOTT...SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHERN LANE COUNTIES UNTIL 215 AM CDT... At 118 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Kalvesta to 2 miles south of Friend. Movement was northeast at 20 mph. Dime size hail will be possible with these storms. Locations impacted include... Friend and Finney State Lake. LAT...LON 3836 9997 3815 10009 3821 10094 3842 10078 TIME...MOT...LOC 0618Z 272DEG 9KT 3817 10031 3822 10091 RUTHI
Special weather statement, Sep 17, 2:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 AM CDT SUN SEP 17 2017
KSZ043>046-063-064-170815-
Finney KS-Hodgeman KS-Rush KS-Lane KS-Scott KS-Ness KS-
219 AM CDT SUN SEP 17 2017
...SPECIAL WEATHER STATEMENT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Ness City to 13 miles
northwest of Kalvesta to 9 miles east of Shallow Water. Movement was
northeast at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Ness City, Dighton, Bazine, Hanston, Alamota, Alexander, Beeler, Amy,
The Laird Elevator and Finney State Lake.
LAT...LON 3852 9948 3835 9955 3835 9959 3829 9958
3811 9966 3816 10046 3834 10075 3853 10057
TIME...MOT...LOC 0718Z 229DEG 13KT 3835 9985 3822 10043 3834 10075
RUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:20 AM CDT | Special Weather Statement | DDC | Lane | 55 min |
| Sep 17, 2:19 AM CDT | Special Weather Statement | DDC | Lane, Ness | 56 min |
| Sep 17, 3:32 AM CDT | Special Weather Statement | DDC | Pawnee | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.